Montana, 2013Damaging Winds in Montana, September 6, 2013
September 6, 2013 · NWS BYZ · 2 events in 1 county or zone
An unusually unstable airmass for early September resulted in a couple of very strong thunderstorms during the afternoon on the 6th. One of the thunderstorms produced a damaging microburst on the west end of Billings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually unstable airmass for early September resulted in a couple of very strong thunderstorms during the afternoon on the 6th. One of the thunderstorms produced a damaging microburst on the west end of Billings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 6, 2:10 PM MST, 35 minutes earlier.
Area forecast discussion, Sep 6, 2:10 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MDT FRI SEP 6 2013
.SHORT TERM...VALID FOR SAT AND SUN...
THE DEEP UPPER LOW OVER THE PACIFIC NORTHWEST CONTINUES TO SLOWLY
MOVE ENE. STRONG DIFFLUENT FLOW/SHORTWAVE ENERGY IS CURRENTLY
GENERATING LINES OF THUNDERSTORMS FROM BILLINGS WEST...THAT WILL
MOVE E ACROSS THE REGION THROUGH TONIGHT. EFFECTIVE BULK SHEAR
VALUES AND CAPE VALUES ARE SUFFICIENT FOR A FEW STRONG TO SEVERE
STORMS FROM HARLOWTON TO ROUNDUP THROUGH THIS EVENING. AS
PRECIPITABLE WATER VALUES ACROSS MONTANA ARE RUNNING OVER 150
PERCENT ABOVE NORMAL...ANY STORM THAT DOES FORM WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN.
UPPER LOW CONTINUES TO PUSH ENE SATURDAY. THIS WILL BRING
STRONGER FORCING OVER THE AREA...SO THERE WILL BE A CHANCE OF MORE
ORGANIZED CONVECTION DEVELOPING OVER SOUTHEAST MONTANA. LOW LEVEL
JET SETS UP...WHICH WILL ADVECT ADDITIONAL MOISTURE INTO THE AREA
AND ALLOW DEW POINT TEMPERATURES TO RISE INTO THE LOW TO MID 60S.
AFTERNOON HEATING ALONG WITH THE ABUNDANT MOISTURE WILL PRODUCE
CAPE VALUES UPWARDS OF 2000 J/KG SATURDAY AFTERNOON ALONG AND
EAST OF A LINE FROM FORSYTH TO NEAR LAME DEER. SHEAR WILL
INCREASE TO 35 TO 40 KTS. THESE FACTORS...ALONG WITH GOOD FORCING
IN THE FORM OF SHORTWAVE ENERGY...UPPER LEVEL DIVERGENCE...AND A
STALLED OUT BACK DOOR FRONT...WILL COMBINE TO BRING A THREAT OF
SEVERE THUNDERSTORMS TO A LARGE PORTION OF SOUTHEAST MONTANA.
THREATS FROM THESE STORMS WILL INCLUDE LARGE HAIL...HEAVY RAIN
AND DAMAGING WINDS. WESTERN AND CENTRAL AREAS WILL SEE A CHANCE
OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH CAPE AND
SHEAR VALUES APPEARING TO BE LOWER THERE.
THE UPPER LOW MOVES ACROSS NORTHERN MONTANA SUNDAY INTO SUNDAY
NIGHT...SUPPORTING A SURFACE COLD FRONT. A PREFRONTAL TROUGH IS
FORECAST TO MOVE INTO SOUTHEASTERN MONTANA DURING THE AFTERNOON
HOURS. THIS WILL HELP KICK OFF STRONG TO SEVERE STORMS ALONG AND
EAST OF A MILES CITY TO BROADUS LINE AS CAPE AND SHEAR VALUES ARE
EXPECTED TO BE SUFFICIENT FOR SEVERE CONVECTION IN THAT AREA.
FARTHER WEST...WEAKER STORMS ARE ALSO EXPECTED TO DEVELOP AHEAD OF
THE COLD FRONT AS IT MOVES ACROSS WESTERN AND CENTRAL AREAS SUNDAY
AFTERNOON/EVENING. WITH PRECIPITABLE WATER REMAINING HIGH ON
SUNDAY...ANY STORM WILL AGAIN HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN.
HIGH TEMPS WILL BE IN THE 80S TO LOW 90S SATURDAY...AND IN THE 80S
SUNDAY. STC
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
NO SIGNIFICANT CHANGES TO THE EXTENDED FORECAST PERIOD WERE MADE
FOR THIS PACKAGE. HIGH PRESSURE RIDGING AND SUBSIDENCE WILL
PREVAIL BEHIND THIS WEEKENDS UPPER TROUGH. SO SEASONAL
TEMPERATURES THROUGH MONDAY AND TUESDAY AND FAIR SKIES SHOULD BE
THE RULE. TEMPERATURES WILL GRADUALLY WARM. BY THURSDAY AFTERNOON
THE PROGGS INDICATE A DEEPER SOUTHERLY FLOW DEVELOPING OVER THE
WESTERN STATES. THERE IS A STRONG HINT OF SOME TROUGHINESS ALSO
ACROSS THE GREAT BASIN. THIS SHOULD BRING SOME MOISTURE AND
INSTABILITY INTO THE SOUTHWEST MOUNTAINS. INHERITED POPS THERE
LOOK GOOD BY LATE IN THE WORK WEEK. BT
&&
.AVIATION...
VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH TONIGHT. ISOLATED
TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE REGION MOVING
FROM SOUTH TO NORTH/NORTHEAST. MVFR/IFR CONDITIONS SHOULD BE
EXPECTED WITHIN THE STORMS...POSSIBLY AS LOW AS LIFR DUE TO
LOCALIZED TORRENTIAL RAINFALL. BT
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 063/087 061/084 057/082 055/084 055/085 058/088 060/088
33/T 45/T 40/B 00/U 00/U 00/U 11/U
LVM 054/084 053/083 047/080 048/083 046/085 051/087 052/090
33/T 43/T 21/U 00/U 00/U 01/U 22/T
HDN 061/091 059/086 057/082 054/085 053/087 057/090 058/089
34/T 45/T 50/B 00/U 00/U 00/U 11/U
MLS 068/089 064/084 060/082 056/084 055/085 057/089 060/088
46/T 65/T 51/B 10/U 00/U 00/U 11/U
4BQ 063/092 062/087 059/082 054/084 054/086 057/088 058/088
35/T 55/T 51/B 00/U 00/U 00/U 11/U
BHK 065/086 062/081 060/078 054/080 054/081 054/083 056/082
46/T 76/T 72/W 11/U 10/U 00/U 11/U
SHR 058/090 057/086 054/080 049/083 050/085 053/089 055/087
34/T 44/T 32/W 00/U 00/U 00/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 28-29-42-63-68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Sep 6, 2:26 PM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
326 PM MDT FRI SEP 6 2013
MTZ028>042-056>058-063>068-WYZ098-099-072130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
326 PM MDT FRI SEP 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW SEVERE THUNDERSTORMS...WITH LARGE HAIL...AND DAMAGING
WINDS...ARE POSSIBLE FROM HARLOWTON TO ROUNDUP THROUGH THIS
EVENING. ELSEWHERE...ISOLATED TO SCATTERED THUNDERSTORMS ARE
POSSIBLE...SOME WITH BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND AS A PACIFIC STORM SYSTEM MOVES INTO THE REGION. THE BEST
POTENTIAL FOR SEVERE THUNDERSTORMS WITH LARGE HAIL...HEAVY RAIN
AND STRONG WINDS...IS FROM ROSEBUD COUNTY EAST SATURDAY AFTERNOON
AND EVENING AND ALONG AND EAST OF A MILES CITY TO BROADUS LINE
SUNDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 6, 1:31 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
231 PM MDT FRI SEP 6 2013
MTC095-097-062115-
STILLWATER MT-SWEET GRASS MT-
231 PM MDT FRI SEP 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR STILLWATER AND EAST CENTRAL SWEET
GRASS COUNTIES UNTIL 315 PM MDT...
AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES
EAST OF BIG TIMBER TO NEAR ABSAROKEE...AND MOVING EAST AT 10 MPH.
VERY HEAVY RAIN....HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO
40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...ABSAROKEE...REED POINT AND FISHTAIL.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS.
LAT...LON 4603 10932 4555 10914 4540 10955 4593 10974
TIME...MOT...LOC 2031Z 282DEG 10KT 4585 10962 4545 10946
CJS
Special weather statement, Sep 6, 1:38 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MDT FRI SEP 6 2013
MTC097-107-062115-
WHEATLAND MT-SWEET GRASS MT-
238 PM MDT FRI SEP 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEATLAND AND
NORTHWESTERN SWEET GRASS COUNTIES UNTIL 315 PM MDT...
AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 21 MILES SOUTHWEST OF HARLOWTON...MOVING
NORTHEAST AT 25 MPH.
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLOWTON...TWODOT...BARBER AND MELVILLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR WHEATLAND COUNTY.
LAT...LON 4589 11028 4610 11029 4655 11012 4640 10950
4602 10983
TIME...MOT...LOC 2036Z 213DEG 22KT 4617 11007
CJSSpecial weather statement, Sep 6, 2:31 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
331 PM MDT FRI SEP 6 2013
MTC107-062215-
WHEATLAND MT-
331 PM MDT FRI SEP 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR WHEATLAND COUNTY UNTIL 415 PM
MDT...
AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR HARLOWTON AND SHAWMUT...MOVING NORTHEAST
AT 10 MPH.
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLOWTON...SHAWMUT...BARBER AND HEDGESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR CENTRAL MONTANA.
LAT...LON 4623 10943 4622 11006 4663 10975 4655 10940
TIME...MOT...LOC 2129Z 218DEG 8KT 4637 10963
CJS
Special weather statement, Sep 6, 2:32 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
332 PM MDT FRI SEP 6 2013
MTC003-009-065-111-062300-
CARBON MT-BIG HORN MT-YELLOWSTONE MT-MUSSELSHELL MT-
332 PM MDT FRI SEP 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG
HORN...YELLOWSTONE AND SOUTHERN MUSSELSHELL COUNTIES UNTIL 500 PM
MDT...
AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORM 12 MILES SOUTHEAST OF
BILLINGS...MOVING NORTH AND NORTHEAST AT 35 MPH.
OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS YELLOWSTONE
COUNTY...INCLUDING THE BILLINGS VICINITY LATE THIS AFTERNOON.
THUNDERSTORMS WILL BE CAPABLE OF CONSIDERABLE LIGHTNING...WIND GUSTS
TO 45 MPH AND LOCALLY TORRENTIAL RAINFALL WHICH MAY CAUSE MINOR
STREET FLOODING.
LOCATIONS IMPACTED INCLUDE...
BILLINGS...CUSTER...LAUREL...LOCKWOOD...BILLINGS HEIGHTS...WORDEN...
BILLINGS WEST END...BALLANTINE...HUNTLEY...SHEPHERD...CORINTH AND
ACTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS EXPECTED...AND MAY LEAD TO STREET FLOODING.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY AFTERNOON FOR CENTRAL MONTANA.
LAT...LON 4612 10751 4541 10811 4551 10870 4552 10871
4552 10876 4556 10880 4632 10875
TIME...MOT...LOC 2128Z 205DEG 39KT 4563 10839
TESARThunderstorm Wind, Yellowstone
- When
- September 6, 2:45 PM MST
- Where
- Yellowstone County, 4.87 mi E of Yegen
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 45.760, -108.620
Multiple power poles near the intersection of King Avenue West and Shiloh Road were knocked down due to a microburst. As a result, thousands of West End homes and businesses lost power. The thunderstorm knocked down eight poles and left about 5,200 customers and two substations without power. One of the large poles snapped about 10 feet above the ground, dragging down other power poles and light poles along the road.
Thunderstorm Wind, Yellowstone
- When
- September 6, 4:15 PM MST
- Where
- Yellowstone County, 4.87 mi E of Yegen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 45.760, -108.620
Tree branches 3 to 4 inches in diameter were littered across an apartment complex.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Utah, September 6 to 9, 2013$1.2 million · EF0 · 17 events
- Flash Flooding in California, September 6 to 8, 2013$153,000 · 4 events
- Damaging Wind in Montana, September 6, 2013$75,000 · 56 kt wind · 1 event
- Damaging Winds in Arizona, September 6, 2013$35,000 · 52 kt wind · 3 events
- Hail and Lightning Strike in Florida, September 6, 2013$25,000 · 1 in hail · 2 events
- Dust Storm and Damaging Wind in Arizona, September 6, 2013$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Florida, September 6, 2013$3,000 · 1 in hail · 14 events
- Hail in North Dakota, September 6, 20131.75 in hail · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 6, 20136 events
- Hail and Heavy Rain in Montana, September 6, 2013$12,000 · 1.25 in hail · 2 events
- Marine Thunderstorm Winds in Lake Superior, September 6, 20133 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 6 to 7, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476340, 476343.